Kansas, 2007

Hail in Kansas, March 9, 2007

March 9, 2007 · NWS SGF · 4 events in 1 county or zone

Weak instability and moderate shear created an environment for marginally severe hail storms over extreme southeast Kansas and the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Weak instability and moderate shear created an environment for marginally severe hail storms over extreme southeast Kansas and the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 9, 5:35 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 9, 5:35 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CST FRI MAR 9 2007

.UPDATE...

WENT AHEAD AND BUMPED UP POPS IN OUR WESTERN ZONES AS INSTABILITY
HAS LED TO THUNDERSTORM DEVELOPMENT. INTRODUCED CHANCE POPS THROUGH
LATE EVENING AS LINE MOVES THROUGH CENTRAL MISSOURI. THUNDER SHOULD
SIGNIFICANTLY DECREASE AFTER SUNSET.

GCC
&&

.PREV DISCUSSION...325 PM.

SHOWERS AND ISOLATED THUNDERSTORMS WERE MOVING THROUGH EASTERN
PORTIONS OF THE CWFA DURING THE AFTERNOON HOURS WHERE RELATIVELY
MODEST LOW LEVEL MOISTURE TRANSPORT AND WEAK UPPER DIFFLUENCE/LIFT
EXISTED. AN AREA OF CLEARING THAT EXISTED WEST OF THE RAIN SHIELD
AND AHEAD OF THE COLD FRONT NOW OVER EASTERN KS HAS FILLED IN WITH
CUMULUS. SFC TEMPERATURES HAVE WARMED NICELY INTO THE MID-UPPER 60S
IN COUNTIES ALONG THE WESTERN MO STATE LINE. DESPITE THE
WARMUP...100MB MLCAPES ARE STILL FAIRLY MODEST...ABOUT 500 J/KG. IT
WOULDNT BE SHOCKING TO SEE SOME CONVECTIVE REDEVELOPMENT THIS
AFTERNOON...BUT NOT LOOKING FOR ANYTHING NOTEWORTHY. WILL MAKE SOME
LAST MINUTE ADJUSTMENTS TO EVENING POPS BASED ON TRENDS...KEEPING
HIGHER RAIN CHANCES OVER MY EASTERN COUNTIES THIS EVENING.

STRONG 300MB JET STREAK MOVING ONSHORE OVER NORTHERN CA WILL CAUSE A
SHORTWAVE TO DIG ESE THROUGH THE ROCKIES. RECENT MODEL RUNS HAVE
BEEN FAIRLY CONSISTENT INTO EVENTUALLY CUTTING OFF THIS SYSTEM
SOMEWHERE OVER THE SOUTH CENTRAL U.S.. THE ECMWF AND GFS ARE FAIRLY
CONSISTENT WITH EACH OTHER IN CLOSING THIS SYSTEM OFF OVER THE TX
PANHANDLE SUNDAY THEN DRIFTING IT SLOWLY E-SE JUST SOUTH OF THE RED
RIVER. FOR THE MOST PART...DISREGARDED THE WRF WHICH IS MUCH FARTHER
EAST WITH THE UPPER LOW...PRODUCING SIGNIFICANT UPPER
DIFFLUENCE/LIFT/RAIN FARTHER EAST INTO THE FORECAST AREA. ANY PRECIP
THAT DOES DEVELOP WITH THIS SYSTEM ON SUNDAY WILL LIKELY BE FIGHTING
A CONSTANT SUPPLY OF DRY AIR ADVECTING INTO THE AREA WITH EAST WINDS
ASSOCIATED WITH HIGH PRESSURE CENTERED OVER THE SOUTHERN GREAT
LAKES. WILL MAINTAIN SOME RAIN CHANCES...MAINLY OVER THE SOUTHWEST
PORTION OF THE CWFA. IN EITHER CASE...THERE WILL AT THE VERY LEAST
BE A FAIRLY THICK DECK OF MIDLEVEL CLOUDS OVER THE REGION LATE
SATURDAY INTO SUNDAY KEEPING DAYTIME HIGHS A BIT COOL...BUT STILL
SEASONABLE.  DSA

EXTENDED DISCUSSION (MON-FRI)

THERE IS GOOD GENERAL AGREEMENT WITH MEDIUM RANGE MODELS...WITH A
MORE AMPLIFIED 500MB PATTERN DEVELOPING DURING THE MID WEEK PERIOD.
IN GENERAL...LOWER 500MB HEIGHTS ARE EXPECTED OVER THE CENTRAL AND
EASTERN CONUS AS A RIDGE DEVELOPS ALONG 120-130W. THE BEGINNING OF
THIS PERIOD SHOULD BE WARMER THAN NORMAL...ESPECIALLY TUE WITH A
S-SW LOW LEVEL FLOW AND 850MB TEMPERATURES 11-12 DEG C. FLY IN THE
OINTMENT IS THE UPPER LOW EXPECTED TO BE OVER TX MON-TUE. BOTH THE
ECMWF AND GFS 850MB FLOW TRY TO ADVECT SOME MOISTURE NORTHWARD
TUE...WITH THE 12Z RUN OF THE GFS TRYING TO SPIT OUT SOME LIGHT QPF
TUE. FOR NOW WILL NOT GO WITH ANY SIGNIFICANT POPS...BUT WILL WATCH
MODEL TRENDS ON THAT NEXT COUPLE OF DAYS.

THERE ARE SOME MINOR DIFFERENCES WITH A FROPA DURING THE LATE
WED-THU TIME FRAME WITH THE 09/00Z RUN OF THE ECMWF FASTER THAN THE
CORRESPONDING GFS. HEDGED TEMPERATURES DOWN JUST BIT WED GIVEN THE
UNCERTAINTY OF THE TIMING OF THE FROPA AND AT LEAST SOME CLOUD
COVER...BUT TEMPERATURES ARE STILL PROGGED TO BE ABOVE AVERAGE FOR
THE DATE. BEHIND THE FRONT..THE GFS IS MORE AGGRESSIVE IN PUSHING
COLDER TEMPERATURES INTO THE AREA WITH BELOW ZERO DEG C TEMPS AT
850MB. WITH CLOUD COVER THIS WOULD PROBABLY EQUATE TO SFC
TEMPERATURES NOT BREAKING 50 ON THU. DID NOT GO QUITE THAT LOW
ATTM...HOWEVER...GOING A BIT BELOW HPC AND GFS MOS GUIDANCE FOR
THOSE DAYS. DSA

&&

.AVIATION...

PREDOMINANTLY VFR CONDITIONS EXPECTED THROUGH NEXT 24 HOURS. DID ADD
TEMPO THUNDERSTORMS TO JOPLIN TAF THROUGH EARLY EVENING. CLEARING
SKIES WILL PRECEDE THE FRONTAL PASSAGE MAKING ITS WAY ACROSS THE
ENTIRE AREA BY 06Z.  ONLY OTHER CONCERN IS THE POSSIBILITY OF FOG
FORMATION AROUND SUNRISE OVER THE MOIST GROUND.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 9, 7:19 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CST FRI MAR 9 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
719 PM CST FRI MAR 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS.

  AREAS AFFECTED AND TIMING:

  WEST AND SOUTH OF A LINE FROM HELPER TO GREENFIELD TO CASSVILLE
  UNTIL 10 PM THIS EVENING.

  DISCUSSION:

 ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH 10
 PM THIS EVENING AS A COLD FRONT MOVES INTO SOUTHEAST KANSAS AND
 WESTERN MISSOURI. SOME INSTABILITY STILL EXISTS FROM DAYTIME
 HEATING WHICH SHOULD CONTINUE TO FEUL THESE STORMS THE NEXT
 COUPLE HOURS.

 ADDITIONALLY...LOCALLY DENSE FOG WILL PERSIST EARLY THIS EVENING
 ACROSS THE LAKE OF THE OZARKS REGION. LOCALLY...VISIBILITIES
 WILL BE REDUCED TO LESS THAN A QUARTER MILE IN SOME LOCATIONS
 AROUND THE LAKE UNTIL THE FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN PORTIONS OF
 SOUTHEAST KANSAS AND SOUTHWEST MISSOURI ON SUNDAY. SEVERE WEATHER
 IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Special weather statement, Mar 9, 5:04 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CST FRI MAR 9 2007

MOZ066-092330-
VERNON-
504 PM CST FRI MAR 9 2007

...SIGNIFICANT WEATHER ALERT FOR VERNON COUNTY UNTIL 530 PM CST...

AT 459 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF NEVADA...AND MOVING SOUTHEAST AT
15 MPH.

THIS STORM WILL BE...
  NEAR NEVADA BY 515 PM CST.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG
Special weather statement, Mar 9, 5:08 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CST FRI MAR 9 2007

KSZ097-101-MOZ077-088-089-093-094-101-102-100015-
CRAWFORD-CHEROKEE-BARTON-JASPER-DADE-NEWTON-LAWRENCE-MCDONALD-
BARRY-
INCLUDING THE CITIES OF...PITTSBURG...BAXTER SPRINGS...COLUMBUS...
LAMAR...JOPLIN...CARTHAGE...GREENFIELD...NEOSHO...AURORA...
MOUNT VERNON...ANDERSON...PINEVILLE...MONETT...CASSVILLE
508 PM CST FRI MAR 9 2007

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
56 IN EFFECT UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST KANSAS

CHEROKEE              CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHWEST MISSOURI

BARRY                 BARTON                DADE
JASPER                LAWRENCE              MCDONALD
NEWTON

THIS INCLUDES THE CITIES OF...ANDERSON...AURORA...
BAXTER SPRINGS...CARTHAGE...CASSVILLE...COLUMBUS...GREENFIELD...
JOPLIN...LAMAR...MONETT...MOUNT VERNON...NEOSHO...
PINEVILLE AND PITTSBURG.

WFO SGF
Local storm report, Mar 9, 5:30 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CST FRI MAR 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             MOUNDVILLE              37.77N 94.45W
03/09/2007  E0.75 INCH       VERNON             MO   PUBLIC

&&

HATCH
Special weather statement, Mar 9, 5:32 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CST FRI MAR 9 2007

MOZ066-077-100015-
BARTON-VERNON-
532 PM CST FRI MAR 9 2007

...SIGNIFICANT WEATHER ALERT FOR BARTON AND VERNON COUNTIES UNTIL 615
PM CST...

AT 528 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF NEVADA...AND MOVING
SOUTHEAST AT 10 MPH.  DIME SIZE HAIL HAS BEEN REPORTED WITH THIS
STORM IN THE TOWN OF MOUNDVILLE.

THIS STORM WILL BE...
  NEAR SHELDON BY 615 PM CST.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG
Special weather statement, Mar 9, 7:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CST FRI MAR 9 2007

KSZ097-MOZ077-100145-
BARTON-CRAWFORD-
714 PM CST FRI MAR 9 2007

...SIGNIFICANT WEATHER ALERT FOR BARTON AND CRAWFORD COUNTIES UNTIL
745 PM CST...

AT 710 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRONTENAC...AND MOVING SOUTHEAST AT 5 MPH.

THIS STORM WILL BE...
  NEAR FRONTENAC BY 730 PM CST.
  5 MILES SOUTHWEST OF MINDENMINES BY 740 PM CST.
  NEAR PITTSBURG BY 745 PM CST.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG

The radar

The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Crawford

When
March 9, 7:20 PM CST
Where
Crawford County, 0.88 mi NE of Frontenac
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.460, -94.690

Hail, Crawford

When
March 9, 7:22 PM CST
Where
Crawford County, 1.49 mi SSE of Franklin Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.480, -94.690

Hail, Crawford

When
March 9, 7:35 PM CST
Where
Crawford County, 0.69 mi N of Pittsburg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.430, -94.700

Hail, Crawford

When
March 9, 7:35 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.410, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20841, 20842, 20843, 20844.